MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH MRHK TIBIAL SLEEVE; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

STRYKER ORTHOPAEDICS-MAHWAH MRHK TIBIAL SLEEVE; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 64812140
Medical Device Problem Codes Material Deformation (2976); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 01/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer; however, explant photos show wear and separation of the device.Without additional information the root cause for this event cannot be established.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Event or Problem Description
It was reported that patient's left distal femur was revised due to wear and debris from the insert and sleeve.Surgeon has requested that an elemental analysis be performed on the devices, which will be returned.Patient was revised to the same devices (different lot numbers).
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding wear involving a mrh tibial sleeve was reported.The event was confirmed by inspection of the returned device.Method & results: device evaluation and results: visual inspection of the returned device was performed.The material analysis concluded that the damage was observed on the tibial sleeve and femoral bushings, consistent with contact against a hard object.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided medical records and x-rays by a clinical consultant indicated: "on january 9, 2019 a revision of the left total knee was performed for a diagnosis of ¿failed left tka secondary to wear and debris¿.An operative report describes general anesthesia and the use of a tourniquet.The report notes, ¿¿ large pseudotumor prosthetic debris ¿ no loosening of either stem ¿ large amount of heterotopic bone ¿ debridement ¿ removal distal segment of the femoral component ¿ tibia could not be removed ¿ tobramycin cement around the proximal tibia ¿ changed the tibial insert ¿ all plastic components which were causing wear ¿ changed to 60mm standard femur, 15mm large tibial insert and a new hinge ¿¿.Antibiotic beads and a patellectomy were also utilized.Uncomplicated surgery was described.A surgical pathology report from this procedure notes, ¿¿ fibrotic soft tissue ¿ mild chronic inflammation ¿ negative for significant active, acute inflammatory processes.¿.Implant labels from this procedure are: mrh knee tibial insert 16mm, gmrs extension piece 60mm, mrh tibial rotating component, modular rotating hinged knee axil, mrh bushing, sleeve, neutral bumper, and gmrs 65mm standard left distal femoral component.".On his january 29, 2019 office visit the note states, ¿¿ no drainage or erythema ¿ x-rays ¿ good position ¿ 0° to 40° ¿ physical therapy ¿ no signs of infection ¿¿.On february 12, 2019 the office note states, ¿¿ 0° to 60° ¿ no drainage or erythema ¿ moderate effusion from antibiotic beads ¿ staples removed ¿ in brace ¿ follow-up four weeks ¿¿.He was next seen on march 12, 2019 at which time the office visit note states, ¿¿ doing well ¿ incision well-healed ¿ x-rays ¿ looks good ¿ progress to 80° with drop lock brace ¿¿.No documented follow-up subsequent to this visit is available.No clinical or past medical history, no primary or first revision operative reports, and no imaging studies are available for review, and there is no examination of explanted components.In this large male patient revision of a constrained salvage knee prosthesis after over eight years in situ is not unexpected.There is no evidence this clinical event was related to factors of faulty component design, manufacturing or materials." device history review: not performed as the device was not identified properly.Complaint history review: not performed as the device was not identified properly.Conclusions: it was reported that patient's left distal femur was revised due to wear and debris from the insert and sleeve.Material analysis of the returned device concluded that damage was observed on the tibial sleeve and femoral bushings, consistent with contact against a hard object.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.A review of the available medical records by the consulting clinician noted that the in this large male patient revision of a constrained salvage knee prosthesis after over eight years in situ is not unexpected.There is no evidence this clinical event was related to factors of faulty component design, manufacturing or materials.No further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
MRHK TIBIAL SLEEVE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8314826
Report Number0002249697-2019-00699
Device Sequence Number1063781
Product Code KRO
UDI-Device Identifier07613327045284
UDI-Public07613327045284
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K002552
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number64812140
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2019
Initial Date Received by Manufacturer 01/09/2019
Supplement Date Received by Manufacturer04/15/2019
Initial Report FDA Received Date02/07/2019
Supplement Report FDA Received Date05/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR